Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS Tucson, AZ

July 19, 2017Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 19, 2017, 3:41 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2017, 3:41 PM MST (22:41 UTC)
Expired
Jul 19, 2017, 6:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 82 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:20 PM MSTFLASH FLOOD2 Wnw Marana, AZMOORE RD BETWEEN SANDERS RD AND THE FRONTAGE RD. IMPASSABLE DUE TO FLASH FLOODING.
Jul 19, 4:49 PM MSTFLASH FLOOD1 Ne Marana, AZTANGERINE RD CLOSED AT I-10 DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WGUS55 KTWC 192241
FFWTWC
AZC019-021-200145-
/O.NEW.KTWC.FF.W.0018.170719T2241Z-170720T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
341 PM MST WED JUL 19 2017

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  South central Pinal County in southeastern Arizona...

* Until 645 PM MST

* At 340 PM MST, Doppler radar indicated thunderstorms producing 
  very heavy rain across Marana, Avra Valley and Picture Rocks. The 
  thunderstorms have shown very little movement. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Marana, Avra Valley, Tucson Estates, Valencia West, Tortolita,
  Drexel Heights, Saguaro National Park West, Red Rock and Picture
  Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3261 11114 3238 11107 3216 11108 3219 11146
      3259 11152

$$

Zell
2 follow-up statements
035 
WGUS75 KTWC 200025
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
525 PM MST WED JUL 19 2017

AZC019-021-200145-
/O.CON.KTWC.FF.W.0018.000000T0000Z-170720T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
525 PM MST WED JUL 19 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
NORTHEASTERN PIMA AND SOUTH CENTRAL PINAL COUNTIES...

At 520 PM MST, Doppler radar indicated the thunderstorms which 
produced the heavy rainfall had ended with only light rain in the 
warning area. However, runoff and flash flooding is expected to 
continue in the warning area due to the earlier heavy rainfall.

Normally dry washes and low water crossings may be inundated in the
following locations...
Marana, Avra Valley, Tucson Estates, Valencia West, Tortolita, Drexel
Heights, Saguaro National Park West, Red Rock and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3261 11114 3238 11107 3216 11108 3219 11146
      3259 11152

$$

Zell
922 
WGUS75 KTWC 200146
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
646 PM MST WED JUL 19 2017

AZC019-021-200155-
/O.EXP.KTWC.FF.W.0018.000000T0000Z-170720T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Pinal-
646 PM MST WED JUL 19 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA AND SOUTH CENTRAL
PINAL COUNTIES HAS EXPIRED...

The rainfall has ended. Flash flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures.

LAT...LON 3261 11114 3238 11107 3216 11108 3219 11146
      3259 11152

$$

Zell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:50 PM MST, 51 minutes earlier.

Area forecast discussion, Jul 19, 2:50 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
250 PM MST Wed Jul 19 2017

.SYNOPSIS...Scattered to numerous afternoon and evening thunderstorms
will prevail through this weekend. The greatest thunderstorm
coverage should occur east to south of Tucson with lesser
thunderstorm activity west of Tucson. Below normal daytime
temperatures will also prevail into the weekend.

&&

.DISCUSSION...Another active afternoon across portions of southeast
Arizona with storms firing across Cochise, Santa Cruz, Graham,
eastern Pima and eastern Pinal counties so far. Expect shower and
storm development to continue through the rest of the afternoon and
into the evening hours tonight before diminishing. Overall, flash
flood threat is down from the last couple of days with relatively
fast steering flow/storm motion. Drier air noted earlier in the day
on water vapor and Blended Total Precip Water imagery has overspread
northern Greenlee and Graham counties and shut down convection for
the time being in those areas. PW values in these areas have fallen
into the 0.70-0.90 inch range with visible satellite imagery
indicating just some flat cumulus clouds. Very little convective
activity also noted upstream in western New Mexico under the core of
drier air. Otherwise, storms are firing all along and out ahead of
this dry air boundary residing over far eastern Cochise, Graham and
southern Greenlee counties attm.

Not much change in thinking with the forecast going forward. The
western half of the state will begin to dry out Thursday and Friday,
with the eastern half of the state remaining quite moist and active.
A weak upper low/inverted trough is progged to move northward from
Chihuahua, Mexico and set up along the Arizona/New Mexico border
Thursday into Friday enhancing storm development across eastern
portions of the forecast area. In addition, the brisk steering flow
of today will become light Thursday into Friday, so storms that do
form those days will have an increased flash flood potential. The
overall pattern then shows very little change Saturday through
Monday of next week, as deep moisture once again surges northward
across the state increasing precipitation chances areawide, but
especially from Tucson and points south and east. Some drying is
then noted mid to late next week, but the latest models runs are not
quite as aggressive with this drying. Grids/text products show a
lowering of pops next Tuesday and Wednesday in response to this
drying, especially west of Tucson.

Daytime high temperatures will remain below normal into early next
week and then near normal mid to late next week.

&&

.AVIATION...Valid thru 21/00Z.
Scattered to numerous TSRA/SHRA this afternoon/evening, then
isolated to scattered -TSRA/-SHRA mainly west/northwest of KTUS late
tonight into early Thursday morning. Scattered to numerous TSRA/SHRA
developing again Thursday afternoon. Otherwise, VFR conditions with
cloud decks generally 5k-10k ft AGL, and surface wind variable in
direction mainly less than 12 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous mainly afternoon and evening
thunderstorms will continue the rest of the work week with locally
heavy rains. A bit of an uptick in the number of storms is likely
later this weekend into early next week. Temperatures will remain
below normal with a continuation of elevated humidity levels. 20-
foot winds will mainly remain below 15 mph with the exception of
strong outflow winds in the vicinity of thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 19, 12:22 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1222 PM MST WED JUL 19 2017

AZZ509-510-192015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1222 PM MST WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 115
PM MST...

At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Clifton, or 24 miles west of Buckhorn, moving west at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clifton, Morenci and Guthrie.

LAT...LON 3280 10928 3303 10947 3307 10914 3292 10904
      3289 10905
TIME...MOT...LOC 1922Z 078DEG 11KT 3297 10912

Leins
Special weather statement, Jul 19, 1:55 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
155 PM MST WED JUL 19 2017

AZZ507-513-192200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
155 PM MST WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST...

At 155 PM MST, Doppler radar was tracking a strong thunderstorm over
Huachuca City, or near Sierra Vista, moving northwest at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sierra Vista, Benson, Huachuca City, Sierra Vista Southeast, Fort
Huachuca, Charleston, Whetstone and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3159 11008 3148 11022 3175 11063 3193 11046
TIME...MOT...LOC 2055Z 129DEG 22KT 3165 11031

LEINS
Special weather statement, Jul 19, 3:15 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
315 PM MST WED JUL 19 2017

AZZ502-504>506-192315-
Tohono O'odham Nation including Sells-Southeast Pinal County
including Kearny/Mammoth/Oracle-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
315 PM MST WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 415 PM MST...

At 315 PM MST, Doppler radar was tracking a strong thunderstorms
near Tucson Estates and Marana, moving northwest at 5 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Tucson, Marana, Flowing Wells, Avra Valley, Tucson Estates, Casas
Adobes, Tortolita, Saguaro National Park West, Red Rock, Picture
Rocks and Silver Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3230 11100 3215 11121 3240 11162 3266 11124
TIME...MOT...LOC 2215Z 137DEG 6KT 3229 11117

French

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:12 PM MSTSpecial Weather StatementTWCSanta Cruz48 min
Jul 18, 5:58 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jul 19, 12:02 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 19, 12:22 PM MSTSpecial Weather StatementTWCGreenlee53 min
Jul 19, 1:41 PM MSTSevere Thunderstorm WarningTWCPinal64 min
Jul 19, 1:42 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 19, 1:55 PM MSTSpecial Weather StatementTWCSanta Cruz65 min
Jul 19, 2:41 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 19, 2:52 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 19, 3:14 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 19, 3:15 PM MSTSpecial Weather StatementTWCPima60 min
Jul 19, 3:28 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 19, 3:35 PM MSTFlash Flood WarningTWCPima3 hr
Jul 19, 4:18 PM MSTSpecial Weather StatementTWCPinal27 min
Jul 19, 4:40 PM MSTSevere Thunderstorm WarningTWCPinal33 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.